Contact Us

Paxil
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

Cell Phone 

Street Address 

Zip Code 

City 

State 

Date you started taking this drug:

Date you stopped taking this drug:

Age of patient when antidepressant(s) prescribed:

What condition was this medication prescribed to treat?

What additional medications were you taking at the time?

Did patient hurt themselves during or after taking the drug?

Did patient become violent during or after taking the drug?

Was suicide attempted?

Was hospitalization or institutionalization required after taking antidepressant(s)?

Did loved one commit suicide?

If patient did attempt or commit suicide, did patient ever attempt suicide previously?

If patient did commit suicide, what was the method of suicide?

Please describe violent or suicidal behavior:

If you ever tried to stop taking Paxil and experienced withdrawal, please describe the withdrawal side effects:

Please further describe side effects:

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Certain Drugs Heighten Heat-Stroke Risks

Jun 25, 2003 | St. Joseph News Press

Most people know when it’s hot enough to turn on the air conditioner. But some common psychotropic drugs like Paxil and Thorazine can hinder a person’s ability to discern between hot and cold. That difficulty puts them at greater risk of suffering heat stroke when temperatures rise, health officials warn.

“There’s a part of the brain that regulates body temperature, and some of these medications dull that part of brain,†said James Reynolds, medical director for Northwest Missouri Psychiatric Rehabilitation Center.

These medications interfere with the thermo-regulatory area of the brain. People who take these medicines, especially the mentally handicapped and the elderly, are at risk of suffering heat stroke and other heat-related problems because they are unable to tell when their bodies are overheated. The dehydration that comes along with this overheating also creates problems, Dr. Reynolds added. He said that sweating and other fluid loss leaves higher concentrations of the drugs in the body.

“There’s less fluid to dissolve (the drugs) in,†Dr. Reynolds said.

Even though these medications carry warnings about impaired thermo-regulation, most people remain unaware of the dangers. This lack of knowledge has led to several deaths in recent years.

In 2000, the Dayton Daily News did a story investigating several deaths that occurred during a Midwestern heat wave that summer. What they found was that a dangerous concoction of psychotropic drugs and heat played a part in a number of these casualties.

But other medications beside psychotropic drugs also can cause a photosensitive reaction in the body. Antibiotics, diuretics and certain over-the-counter medications also cause problems when mixed with the summer heat, said Beth Dubisar, doctor of pharmacy in residence at Northwest Missouri Psychiatric Rehabilitation Center.

“Ibuprofen, Naprosin, those things you don’t have to have a prescription for, they also make you more sensitive to the sun,†she said.

But people shouldn’t stop taking these medications or cut their doses in half unless it is done with a doctor’s permission, warned Dr. Reynolds. That could lead to even more problems.

“We don’t want people to cut their doses in half. If you have concerns, your activities might change, you might go see your doctor,†he said. “Like some medicines, they don’t want you to operate heavy machinery. That doesn’t mean not to take it, but don’t go tightrope-walking if you’re on that medicine.â€

Even a slight change in temperature can cause problems, Dr. Dubisar added.

“Anytime you’re in the sun, you might want to wear light clothing, wear a hat, the general precautions for everybody,†she said. “Persons taking these medications need to be aware of these things because the body is extra sensitive to that.â€

Most importantly, use common sense when on any medication and consult a doctor or pharmacist with any questions, said Martin Belson, medical toxicologist for the Centers for Disease Control and Prevention. If exercising proper caution, people should be safe taking any of these medications.

“Certainly whatever medication you’re on, you need to be aware of potential side effects,†he said. “Temperatures can rise so quickly that people can be overcome in a very quick period of time.â€


Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo